Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Nevirapine (Viramune®) Strengthens Warning on Liver, Skin Toxicities

November 17, 2000

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!

On November 9 Boehringer Ingelheim Roxane Laboratories notified medical professionals that the FDA-required labeling for its drug nevirapine had strengthened its warnings about risks of liver and other toxicities, due to reported cases of serious or fatal reactions to the drug.

All future U.S. prescriptions and refills of nevirapine should come with a new patient package insert, which will tell patients what they most need to know to use the drug safely -- including a description of symptoms which should lead to an immediate call to one's physician, who may decide to stop the drug permanently.

The first twelve weeks on nevirapine is especially critical, as about two thirds of the reactions have happened in that period. Also, the letter recommends that prednisone should not to be used to prevent nevirapine-associated rash, as a clinical trial found that this made the problem worse.

The full text of the letter to medical professionals is on the FDA Web site at: http://www.fda.gov/medwatch/safety/2000/virahp.pdf

Advertisement
Some of the warnings:

  • ". . . Although clinical presentation varied among patients, frequently occurring features included non-specific prodromal signs and symptoms of fatigue, malaise, anorexia and nausea, with or without abnormal serum transaminase levels. In these reports, symptoms progressed to jaundice, hepatomegaly, elevation of transaminase levels and hepatitic failure over a period of several days. Patients with signs or symptoms of hepatitis must immediately seek medical evaluation, have liver tests performed, and be advised to discontinue Viramune as soon as possible."

  • "Based on these reports, the first 12 weeks of Viramune therapy are a critical period during which intensive clinical and laboratory monitoring, including liver function tests, is essential to detect potentially life-threatening hepatotoxicity and skin reactions." [emphasis in original]

  • "Although most serious hepatitic events occurred during the first 12 weeks of Viramune therapy, approximately one-third of cases have been reported to occur after this critical period."

  • "The optimal frequency of monitoring during the first 12 weeks of therapy with Viramune has not been established. Some experts recommend clinical and laboratory monitoring more often than once per month, and in particular, would include monitoring of liver function tests at baseline, prior to dose escalation and at two weeks post dose escalation. After the initial 12-week period, frequent clinical and laboratory monitoring should continue throughout Viramune treatment."

  • "Increased AST or ALT levels and/or a history of chronic hepatitis (B or C) infection are associated with a greater risk of hepatitic adverse events."

  • "Serious hepatotoxicity, including liver failure requiring transplantation in one instance, has been reported in HIV-uninfected individuals receiving multiple doses of Viramune in the setting of post-exposure prophylaxis, an unapproved use."

  • "If clinical hepatotoxicity occurs, Viramune should be permanently discontinued and not restarted after recovery."

  • "In summary, the need for careful clinical and laboratory monitoring of patients receiving Viramune must be emphasized. The diagnosis of hepatotoxicity should be considered for patients presenting with non-specific symptoms of hepatitis even if liver function tests are normal or alternative diagnoses are possible. These considerations are especially critical during the first 12 weeks of therapy, when serious liver toxicity occurs most frequently, but remain important throughout treatment with Viramune."


Comment

Nothing in this letter addresses use of a single dose of nevirapine to prevent mother-to-infant transmission of HIV; these toxicities occurred in patients taking multiple doses. Nor does the warning imply that the risk with this drug is greater than with other antiretrovirals. If any antiretroviral combination had a significantly better safety and efficacy profile than the alternatives, then those alternatives would not be used.

This warning underlines the need for care in using all anti-HIV drugs, the need for the development of better drugs, and the need for more creative research into why the various toxicities occur, how to predict which patients are most vulnerable to which drugs, and better ways to prevent the problems from developing.



ISSN # 1052-4207

Copyright 2000 by John S. James. Permission granted for noncommercial reproduction, provided that our address and phone number are included if more than short quotations are used.


Back to the AIDS Treatment News November 17, 2000 contents page.

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by AIDS Treatment News. It is a part of the publication AIDS Treatment News.
 
See Also
More on HIV Medications
More News on Nevirapine (Viramune)

Tools
 

Advertisement